lupus flares

Hi - wonder if you can help.

I have lupus and osteoarthritis and depression (due to symptoms) along with fibromyalgia.

Lupus flares come along on a regular basis as I do not think I am receiving the correct medication.

I have had a battle to get methetrexate as my doctor refused to prescribe it in injection form! (I have had to have it arranged by a private consultant and then back to an NHS hospital) I only take 5mg of Pred a day and feel awful.

I was wondering if anyones flare consists of the following

long term headache

really yucky nausea

stomach ache

pain all over especially in joints that are knackered.

face pain

It almost feels like the biggest hangover ever - dry mouth and bleugh!


What medications do people take and what do you think I should be taking? Surely more than just 5mg of pred??

I am having both my hips replaced soon which is scary but its the nausea and bleugh that I am having difficulty coping with.

Any ideas??

3 Replies

  • My symptoms are a little different and think that is how it is for all of us. I am on plaqinel 2 times a day. I am also currently on 2 mgs of prednisone. I have severe fatigue most of the time and need a lot of sleep. I have never felt great since this started 7 years ago. I have some ok days and some bad days. I do get flares often and then feel horrible. That is when I usually get bumped up on the prednisone. My doctors alway say the lowest possible dose that is effective. I have come to terms with feeling normal or like before lupus is just not in the cards for me. Body aches and stiffness in muscles and joints, fatigue, migraines, sore mouth off and on (more on), itchy scalp with hair loss, hot red burning cheeks usually at night and when I am stressed or have over done it. I don't think there is a magic medication. You take what you can to control the symptoms the best you can. I know that much depends on me getting enough rest, trying to avoid stress or work on stress reduction when I can't avoid it. Eating healthy helps and most of all learning to know you body. I am no longer healthy and with that said I work with listening to my body and trying to give it what it needs.

    Do you think the medication could be a cause of some of your stomach issues? I know when I have to up the Prednisone I get bad headaches at first. When I am tapering down I get nauseous and loss of appetite.

    Truth is this is miserable most of the time but I do my best when in tune with body and meds.

  • One more thing my Rheumatologist is wanting to try Imuran if I can not keep the prednisone under 5 mg a day. I am trying hard to work at staying at a low dose. I have a herniated disc in my neck and am waiting for surgery so I have been able to get better control now that I can rest often and take care of my self better.

  • I am sorry to read how unwell you are feeling. It is most important that you see a lupus specialist. Not all rheumatologists are expert in lupus and many have not treated people with lupus.

    Getting the right medication and dose can take a while. Doctors will not just prescribe heavy duty drugs and it is important to distinguish whether this a flare and how best to treat the flare. Sometimes it can take a long while before your specialist gets to know your body.

    Nausea can be a side-effect of MTX. Oral MTX can lead to bad nausea and sickness, which is why it is preferable to use the injection form. It is also important to take folic acid, but NOT on the day you take the MTX. Immunosuppressants are used in order to reduce the need for high dose corticosteroids. While the body makes 7.5mgs a day, when the body is given corticosteroids, the body becomes lazy and does not make the 7.5mgs. Therefore, doctors will try to reduce the taking of corticosteroids unless there is a good reason. Sometimes, even with inflammation, the corticosteroids may not be beneficial. As I state, only your own doctor can advise what is the best treatment for you.

    Depression can be the result of the inflammatory process and/or a reaction to having a painful, unpredictable, chronic condition. Depression makes it more difficult to deal with pain and fatigue, which is why LUpus Patients Understanding & Support (LUPUS) was formed in 2000.

    We also have another website called the LuPUS Message Board where you can also post questions and talk to other people. Registration is FREE and we offer free information and free online psychological support. We specialise in psychological support with our own counsellor/psychotherapist available.

    By becoming a Member, you will have access to the private forums and because they are private, only Members have access and even bots and search engines are forbidden.

    When you register, please use the following format for entering your date of birth: nn-nn-nnnn where n=number. Please use the "-" separator and not "/".

    Finally, please go to: and Sign Up.

    With good wishes,


You may also like...